If you're a woman who's ever been prescribed antibiotics while taking oral contraceptives, you're probably familiar with the warning label that advises a second form of birth control while taking the medication. And if antibiotics can interfere with oral contraceptives, it's understandable that you might assume that antibiotics can also affect your menstrual cycle. Do a quick sweep of the Internet, and you'll find a slew of panicked women wondering if antibiotics have caused their missed periods (or unintended pregnancies). But you'll also notice a lack of fact-supported, medical answers that confirm their suspicions. Most antibiotics come with a hefty list of possible side effects, but menstrual irregularities are never on there.
If there's no scientific link between most antibiotics and the menstrual cycle, why are so many women convinced that antibiotics make their periods go out of whack?
Stress could be the culprit. Whether you're frazzled because of work, a traumatic event or just an extra-demanding month, stress is a well-known cause of late periods. And an infection is an intense form of stress for your body to endure. So, if you're taking antibiotics for an infection -- especially one in the reproductive system -- it's entirely possible that your stressed-out body will decide to take a little break from your regularly scheduled monthly visitor. And it's also possible that you will then assume that antibiotics are the guilty party.
There's only one antibiotic that has been proven to affect the menstrual cycle: rifampin, a powerful drug that's used to stop the spread of tuberculosis-causing bacteria in the body. Rifampin is known to cause quite a few menstrual side effects in some women, including painful and irregular periods, abnormal bleeding and the absence of periods (amenorrhea). Rifampin can also decrease the effectiveness of oral contraceptives. For reasons that aren't completely clear, it causes the liver to quickly flush out two of the hormones in birth control pills that suppress ovulation. So, if you're taking rifampin and the pill simultaneously, there's a chance you could ovulate. But there's no evidence that this happens with any other type of antibiotic.
To be sure, there's kind of a black hole on this subject in terms of academic studies -- some of the more well-known ones date back to the 1940s and '60s. In cases like this with a lack of hard facts (and with such high stakes as unintended pregnancies), there's a tendency to err on the side of caution. Hence the warning labels and widespread confusion. But the next time you're taking antibiotics and your period doesn't behave normally, don't be so quick to blame the medication. Remember that your body is under stress, and it's better to keep taking the antibiotics to get your system back on track.